Kirsty, about combination meds.

Information about how to manage or reduce the severity of BFS symptoms

Moderators: JohnV, Arron, garym

Kirsty, about combination meds.

Postby stevepaul on January 27th, 2005, 12:14 pm

Kirsty. Hi

Read it all, understood half. That’s my kind of humor. I’m not surprised; it can all sound very technical if you’re new to this disorder. I hope you don’t mind if I take the liberty of explaining some of it. I’ll presume that you know BFS stands for Benign Fasciculation Syndrome. Now, CFS stands for Cramp Fasciculation Syndrome, same as BFS but with prominent cramps. NMT = Neuromyotonia which is similar to both but can be more severe. Meanwhile PNH = Peripheral Nerve Hyperexcitability. This is the general name given to cover disorders of this type because in a lot of cases, it is thought to be this part of the nervous system from which these disorders originate. Hope that helps you to understand a bit more about it.

The meds I’ve been on for the past 4 months are, Lamotrigine 200mg twice a day, and Gabapentin (Neurontin) 300mg 3 times a day and this combination has afforded me the best reduction in my symptoms throughout my 9 years of living with NMT. At my review on Monday my neuro told me to increase the night time dose by another 300mg to see if it further reduces my symptoms and if it does, then to play about with another two 300mg doses to see what effect this has. This is the second combination I’ve tried the first being Carbamazepine and Lamotrigine but these two had little effect. I’ve been seeing this neuro for 5 years and at each review, which is usually every 4/6 months, he has altered my meds if there has been no sign of improvement. I think its just a case of finding the appropriate medication that suits the individual.

I hopes this helps.

Regards Steve.
stevepaul
Hero
Hero
 
Posts: 439
Joined: November 7th, 2004, 1:22 pm
Location: lancashire England

Postby emmyangel on January 27th, 2005, 7:40 pm

Steve,
Thanks for the info. Wish you were remotelyclose to my time zone, so I could communicate more often. I'd love to pick your brain on some of these issues. I guess a couple questions come to mind after reading latest post. First of all, how were you diagnosed NMT vs. BFS?
Secondly, did you ever try a benzodiazepine along with antiseizure type of meds. Sounds like you've tried all different medications and at probably different doses. I am a pharmacist so am very familiar with meds. Were you ever on Tegretol, Trileptal or Dilantin?
I guess that's my most pressing questions. Have an appt with neuromuscular specialist in March and would like to go armed with information.
Thanks so much!
Kristy
emmyangel
Member
Member
 
Posts: 22
Joined: November 11th, 2004, 7:19 pm
Location: Kansas City

Medications.

Postby stevepaul on January 28th, 2005, 4:56 pm

KRISTY.

It wouldn’t take you long to pick my brain. With regards to how I was diagnosed with NMT as opposed to BFS. The two are differentiated by EMG findings. A diagnosis of BFS would be the result of finding only single discharges (fasciculation’s) on EMG, whereas NMT shows as single, double and triplet discharges. Apart from that the two share very similar features. It’s strange but at my first appointment and obviously before I’d had any tests, my neuro had no hesitation in saying “I think you have Neuromyotonia” how he knew I don’t know.

I have used Diazepam at 2/4mg along with all the anticonvulsants that I have mentioned and also with one that I haven’t, Sodium Valporate. I would take it with a codeine-based painkiller maybe 3 times a week just to get a break from my symptoms, which are mainly discomfort/pain as opposed to twitching. Since the Lamotrigine/Gabapentin combination kicked in, which wasn’t until I hit the 900mg of the Gabapentin I have only taken the Diazepam/painkiller very rarely.

Other meds I’ve tried on their own are, Clonazepam, this worked very well at first but after two weeks all the symptoms returned and I had to increase the dose. This had the desired effect but was short lived so I stopped taking it.

Phenytoin. (Dilantin) This did nothing but give me freezing cold feet along with permanent cramp in my toes, so I soon dropped that one. Amytriptiline is another one I’ve tried but this had no effect. Carbamazepine (Tegretol slow release) I mentioned that I had taken it with Lamotrigine and I’ve also taken it on its own but it didn’t help. Trileptal. I’m not sure what this is? .

The only side effects I’ve experienced is a permanent feeling of tiredness but then again, this might not necessarily be entirely due to the medication. The way I see it, a lot of this tiredness/fatigue probably stems from the fact that some of our muscles/muscle fibre, is simply not being allowed to relax due to all the constant twitching. Its stands to reason that sooner or later, your brain is going to start to tell you to rest and it does that by making you feel tired. It’s quite well known that this muscular activity continues during sleep and to my mind that’s why you can end up feeling permanently fatigued. Anyway I’ve gone a bit off track here but I hope I’ve helped with the medication questions.

If I can be of help with any more questions please let me know and I’ll try to answer them,

Take care. Steve.
stevepaul
Hero
Hero
 
Posts: 439
Joined: November 7th, 2004, 1:22 pm
Location: lancashire England

Medications.

Sponsor

Sponsor
 


Return to Symptom Management

Who is online

Users browsing this forum: No registered users and 3 guests